About this Journal Submit a Manuscript Table of Contents
Case Reports in Endocrinology
Volume 2012 (2012), Article ID 616930, 2 pages
http://dx.doi.org/10.1155/2012/616930
Case Report

Levothyroxine and Prednisone Causing Generalized Weakness in a Middle-Aged Man

1Departement of Internal Medicine, UT Southwestern Medical School, 5323 Harry Hines Blvd., Dallas, TX 75390, USA
2Division of Nephrology, Dallas VA Medical Center, 4500 S Lancaster Road, Dallas, TX 75216, USA

Received 10 September 2012; Accepted 8 October 2012

Academic Editors: M. Demura and L. Mastrandrea

Copyright © 2012 Andrew Word et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Thyrotoxic induced hypokalemic periodic paralysis is a rare disorder that had been described in middle-aged men, predominantly Asians and Hispanics. This case presented with generalized weakness and hypokalemia after changing prescription for levothyroxine and starting prednisone to treat upper respiratory infection in a previously asymptomatic middle-aged Hispanic male. In this paper, we will go over the clinical presentation, mechanisms, and treatment of thyrotoxic induced hypokalemic periodic paralysis. Our objectives are to identify the classic constellation of findings in thyrotoxic periodic paralysis and to recognize the importance of considering thyrotoxic periodic paralysis among patients with hypokalemia.